Those taking antiretroviral (ARV) regimens based on protease inhibitors (PIs) and who also receive corticosteroid injections are at risk of developing dysfunctional cortisol (stress hormone) levels, aidsmap reports. Reporting their findings in the Journal of Acquired Immune Deficiency Syndromes, researchers conducted a retrospective study of the records of 170 HIV-positive people who received corticosteroid injections in Boston's Partners HealthCare system between 2002 and 2011.  

Eighty-one of the study participants (47 percent) were on a PI-based drug regimen; 56 (33 percent) were on non-PI-based ARVs; and 29 (17 percent) had not yet begun therapy.  

Among the group, nine (5 percent) developed a hypothalamic-pituitary-adrenal- (HPA) axis dysfunction. Five of this group also had evidence of Cushing's syndrome, indicating exposure to elevated cortisol levels over a prolonged period. All nine of these study participants were taking PIs, resulting in an 11 percent prevalence of HPA-axis dysfunction in people taking this class of HIV therapy.

Possible symptoms of an HPA-axis dysfunction include excessive fatigue, changes in mood, increased appetite and weight gain, high blood pressure, weakness, bruising and fungal infections of the skin.

To read the study abstract, click here.

To read the aidsmap story, click here.